Ropinirole MR


#1
I've been trying to get my meds changed since the New Year and finally my GP has liaised with my consultant at the hospital. I'm currently on 3.15mg Pramipexole per day (the maximum dose), which doesn't work effectively any more. It has been suggested that I move onto 20mg Ropinirole MR (modified release) per day (1 tablet,apparently).

I know it's a different med, but 20mg seems high. Also, using the link on this website no such dosage is given in the options in the dropdown.

http://www.parkinsons.org.uk/default.aspx?page=7227

links to:
http://www.medicines.org.uk/guides/ropinirole%20hydrochloride/parkinson's%20disease

Can anyone please advise.

#2
Sorry, but what does modified release mean? I use XL slow release.

After looking at my box of tabs I think mr and xl are the same thing. I take 10mg a day and I believe my neuro intends that I should not take more than 12mg. She will introduce ldopa rather than increasing ropinirole.

20mg seems like a huge dose when it is known there can be bad problems with this drug.

#3
PS

I've also been told that 8mg is the biggest single pill and extra doses are in 2mg tabs.

I would query the dose with someone. Do you have a pd nurse? Often easier to talk to them rather than try to tell a doctor to their face that you think they have got something wrong.

#4
Thanks Mosie. Yes it would be difficult to broach the subject of misinformation with my GP. However, I think it's my only option. I don't have a Parkinson's Nurse available to me.

Aside from the dosage issue, how have you been with Ropinirole? I know we're all different, but I'm just trying to get a feel for this med.

#5
Hi , I take Requip XL (ropinerole) and am on 22mg once a day (2x 8mg + 1x 4mg + 1x 2mg tablets). I have recently started on Madopar (100/25 Capsules)1x capsule 3x a day and i feel fine . Have never really had any side effects to speak of - only had a bad reaction to Sinemet which lead to me taking Madopar instead

#6
Hi kf sorry so late responding.

I've been fine with ropinirole, but I know there are very bad reactions for some. The only thing I ever noticed was a very slight visual disturbance when my dose went from 6 to 8. I saw little whisps of light, like golden cobwebs ,at the edge of my vision, when I tried to focus on them they disappeared. When my dose went up to 10 I took an 8 pill in the morning and the 2 at bedtime with no problems.

#7
kf
imho IF WHAT YOU SAY IS ACCURATE - 20mg is bordering on criminally irresponsible - thats not to say that some people get by on it, but they are the exception. I can not believe that anyone would recommending swapping from mirapexin straight onto 20mg ropinerole. I would get a second opinion. Why on earth not go onto a levadopa mirapexin mix?
Get a new neurologist!!!

thats just my opinion of course

#8
Hello KF, I used Requip/ROpinerole for 3-4 years and when i was taken of it I was on 30mg daily. I also had OICD!!

I changed my neurologist at this point and my new PD nurse was horrified and she told me the highest dose that should be prescibed is 24mg.On this basis I would say beware, 20mg to start you on is far too high. I would be very wary about taking that amount particulary as a starting dose.
take great care my friend..

regards
glenchass

#9
Hi KF 73,

Not being medically qualified, I cannot give you advice other than to talk again to your PD specialist and/ or nurse.

Different people react differently to different medication, so it is important I believe to keep track of what you are taking, and note any reactions or side effects, rather than just keep on taking meds willy nilly.

I am on Requip XL 14 mg and tolerate it well, other than swollen ankles and legs, and to counteract this side effect, I went on 3.5 mg of Mirapexin for 8 weeks, which was a total disaster, so back to Requip XL, and I am slowly getting back to where I was before Mirapexin.

So, regular self checking /assessment , and regular contact with the PD team, works for me, and may also work for you?

#10
Thank you all for your useful responses. I'm happy to stay on DA as my med. I've only been told over the phone by my GP that my Neuro has advised her the dose should be 20 mg per day (1 tablet). I'm going to speak to her again to see if she meant 2mg. She hasn't been my GP long and I don't have a Parkinson's Nurse available to me.

I've waited nearly two months since first requesting a change to my meds. So waiting a bit longer won't make much difference. If I have no luck with her then I'll go directly to my Neuro.

#11
Hi kf73,

A wee warning about Ropinirole: I was gradually titrated up to 24mg. It had a magical effect on my motor symptoms and everything seemed to be hunky dory. My consultant would regularly remind me to be aware of the possible psychological side effects (compulsive or impulsive behaviour, risk taking, gambling etc).

I did none of the above, but I realised over time that I was having pshychological side effects which were subtle but worrying. I describe it now as 'the Ropinirole cloud'. I became disorganised, left mail unopened, double booked myself for, or forgot, appointments, and all in a slightly manic and quite content cloud of 'it'll be fine'.

The effects are very much dose related. I decided myself to reduce the dose and even a reduction as small as 2mg had a positive effect. Now I take 8mg and I would strongly advise anyone not to allow themselves to be persuaded to go much above this if at all. Everyone is different we know that, and many people do well on Ropinirole, but the fact is that since this drug affects your judgement, how can you be sure that you are fully aware of the more subtle side effects?

#12
spot on, juststrummin

#13
I totally agree 6mg was too much for my husband so he manages with 4mg with still some problems but was completely solid when we tried taking him off altogether so we are stuck.
best wishes
vivian

#14
Thank you all for your responses, they have been so helpful. I spoke with my GP today on the phone. She confirmed that the letter she received from my Neuro states 1 x 20mg. I’ve asked for a copy of the letter for my records.

I explained my concerns to her and, as I have a routine 6-monthly appointment at the hospital with my Neuro soon, said I would wait and discuss it then. I’ve put up with the current meds not working effectively for this long, so another couple of weeks won’t make much difference.

Thank you all for helping me through so far, this is my first med change as I was only dxd last August and have been on Pramipexole since then. Your experiences are vital.

Thanks, once again

K

#15
Please do not go straight to 20mg! It is wrong on so many levels!

1. First of all, nausea is the most common side effect of Ropinirole. Gradual titration is the way to reduce this, and to give your body time to adjust itself to what is in fact a toxic invader after all.

2. Obviously I'm going to go on about the psychological stuff again here...only I'm not. I've made my point and I'll say only one more thing. If you're consultant is recommending this approach then to say that he/she is highly irresponsible would be the understatement of the century.

I am absolutely disgusted that he/she is suggesting this course of action and I would advise you to seek a second medical opinion..and just don't do it!

#16
...and me spellin's gone to pot again...